About two weeks ago, my 8 year old dog ate something out of the garbage and had terrible diarrhea as a result. I put him on a bland diet (white rice with boiled chicken) and kept him under close monitor. It didn't help.On top of this, about a week after he began vomiting, shivering and panting, and if you went to pick him or touched his back the wrong way, he'd yelp in pain.I took him to the Vet to see what was wrong. They gave him two shots, a steroid and something else (I can't remember what) and he was back on his merry way, seemed completely fine.The vets took his blood work and sent him home with pills - 25mg of Rimadyl and 10mg of Famotidine. The next day, he was back to being lethargic, his stools had gotten runny again and he was back to exhibiting the same signs (pain, vomit, shaking, panting.) The blood work results came back and the vet said that his white blood cell count was extremely high. He wanted to have an ultrasound done to see what exactly was going on. We took the dog back in and got it all done, ruled out cancer, and sent him back home with 250mg Metronidazole along with Hill's Prescription Diet food.My vet's office is currently closed at the moment and I'm a bit panicked because tonight my dog tried to arch his back and let out the loudest, most painful scream I'd ever heard. What is causing him to be in so much pain? Is he going to get better?I'm trying to figure out if he needs to get another steroid shot of some sort. He is completely lethargic, laying in bed all day. Please help.
Type of Animal: Dog / Toy Fox Terrier
Aloha! You're speaking to Dr. Michael SalkinHi - I believe that there are two different issues here. There is the abdominal issue - which the history you've provided doesn't elucidate completely (pancreatitis? gastroenteritis?) - and I believe a spinal issue as evidenced by his response to antiinflammatory medication (the steroid) and his acute and dramatic pain. Two spinal issues come to mind - an intervertebral disk prolapse (a "slipped" disk) and infection of the end plate(s) of an intervertebral disk (discospondylitis - which would also increase the WBC count). Conservative treatment for a slipped disk involves a non-steroidal anti-inflammatory drug (NSAID) such as Rimadyl, however I'm concerned that that NSAID can irritate an already irritated gastrointestinal tract. Low dose steroid administration in conjunction with a narcotic such as tramadol or buprenorphine and an antacid such as famotidine should be considered. If discospondylitis is seen upon X-ray of his spinal column (and an X-ray is highly recommended), antibiotics are given and dramatic improvement should be noted in a matter of days. Please respond with further questions or concerns if you wish. This is a complicated case.bigislandvet40817.2156196759
The spinal issue is definitely my biggest concern here. I just threw in the other stuff that seemed to lead up to it.Do spinal issues typically occur with abdominal issues? Or was it just mere coincidence that it happened at the same time?And I was also concerned about Rimadyl's interaction with his system. I had read about the side effects online and saw that vomiting and diarrhea are mentioned, so I don't know if I should stop giving them to him.
Actually both scenarios are seen. Spinal inflammation can cause gastrointestinal inflammation because the nerves that emerge from the spine and innervate the gastrointestinal tract can be involved in the disease process. And, yes, it may simply be coincidence. A toy fox terrier of 8 years is over-represented for degenerative disk disease. We must stop NSAIDS whenever any gastrointestinal symptoms are noted...or even just anorexia. Failure to do so increases the possibility of ulceration - even perforation. Please continue our conversation if you wish.
UC Davis graduate veterinarian with 41 years of experience
Thank you for your kind accept. I appreciate it. My best to your TFT.